medications that cause false postive ana results....

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

KaAl
Regular Member


Date Joined Sep 2007
Total Posts : 151
   Posted 12/24/2007 4:42 PM (GMT -6)   
Hi all. I read that taking certain kinds of medications can give you false positive ANA results. The article did not go into detail as to which medications......anyone know?
 
 

okie
Veteran Member


Date Joined Dec 2006
Total Posts : 2818
   Posted 12/24/2007 5:06 PM (GMT -6)   
sorry I couldn't get the link to work!
God Bless
Lupus like symptoms, with pbc symptoms, stage 4 COPD w/CHF,  Cancer survivor.  Osteoporosis,osteoarthritis
Prednisone,Plaquanil800mg,vicodin 4x5mg,Evista60mg, Effexor 150mg, HCTZ25/Triamterene37.5mg,Xanax x3 
Only two defining forces have ever offered to die for you: 1. Jesus Christ 2. The American G. I
 
 
 


Ides
Forum Moderator


Date Joined Nov 2003
Total Posts : 6796
   Posted 12/24/2007 6:53 PM (GMT -6)   
From UptoDate Patient information: "The ANA test is said to be false positive when a person tests positive but does not have any other features of autoimmune disease . This situation occurs more often in women and elderly people. Certain medications, such as hydralazine, isoniazid, procainamide, and some anticonvulsant medications increase the chances of having a positive ANA test "

Also the biologic medications like Remicade, Humira, Enbrel can cause false positive results.
Moderator Crohn's Disease Forum
CD, Ankylosing Spondylitis, small fiber peripheral neuropathy, avascular necrosis, diffuse connective tissue disease, Sjogren's Syndrome ?
 


KaAl
Regular Member


Date Joined Sep 2007
Total Posts : 151
   Posted 12/24/2007 8:06 PM (GMT -6)   
Oh man, Okie.

Ides, are any of those antibiotics? Or, do you know if antibiotics would cause a false positive?

KaAl
Regular Member


Date Joined Sep 2007
Total Posts : 151
   Posted 12/24/2007 8:08 PM (GMT -6)   
Oh yeah, I forgot, Ides can I get the site to where you got this info from?

redrose77
Veteran Member


Date Joined Sep 2005
Total Posts : 2573
   Posted 12/24/2007 8:59 PM (GMT -6)   
I have never heard of an antibiotic causing a false positive. I do know ANA varies greatly from day to day and can be highly positive then suddenly negative and vice versa.
Dx:fibromyalgia 2002, systematic lupus 2005, rheumatoid arthritis 2006, PTSD 2007, multiple allergies 2005, migraine, compression fractures T11 & T12, Sjögren's, pregnant due May 2008
Tx: plaquenil, Enbrel, Darvocet, Singulair, Flexeril, Baby Asprin,Prednisone


canuckgirl
Regular Member


Date Joined Jan 2007
Total Posts : 146
   Posted 12/25/2007 1:29 PM (GMT -6)   
I just typed in google positive ana + medications and it gives you a whole list of them it dosn't appear that there is any antibiotics on the list I am looking at.
 
UCTD and sjogrens ( terrible dry mouth) Plaquenil 400 mg with 150mg of diclofenac as needed, all biotene products and refresh liquigel eye drops 


AlwaysRosie
Veteran Member


Date Joined Jan 2005
Total Posts : 8616
   Posted 12/26/2007 7:50 PM (GMT -6)   
KaAl . . . "if" you had a positive ANA caused by medications, there are other blood tests results that will indicate it because of medication. It will also return to negative when the medication is stopped. . . . the symptoms will also go away when the medication is stopped. If you suspect a +ANA because of meds, just talk to your doc. He'll be able to show you, in your blood work, how he knows it is an actual + or a drug induced +.

Blessings!

In His Grip

AlwaysRosie           "We can't control the waves, but we can learn how to surf!!"

Psalms 139

Co-Moderator - Lupus Forum

UCTD, Hashimotos, Inflammatory Bowel, Inflammatory Arthritis

Clickable Links:  Lupus Resources    Lupous.Org   Lupus Criteria (4 of 11)   Lupus Chapter Locator


KaAl
Regular Member


Date Joined Sep 2007
Total Posts : 151
   Posted 12/27/2007 6:16 PM (GMT -6)   
Rosie, thanks for the suggestions.......I was on antibiotics (cefuroxime) for 1 and 1/2 months. I was off of the antibiotics for 2 wks when I had my ANA tested (came out positive) then when re-tested a month later ANA was negative. I asked my rheuamy if antibiotic can cause a false positive and she said no, but I read an article where it states that penicillan can affect your ANA results? Cefuroxime is in the class of penicillans.
I'm pretty confused at this point.

KaAl

AlwaysRosie
Veteran Member


Date Joined Jan 2005
Total Posts : 8616
   Posted 12/27/2007 9:15 PM (GMT -6)   
ANA's are confusing anyway. They go up and down w/o rhyme or reason. Some have a very low ANA while in a flare and then a high ANA during a remission . . . go figure. It doesn't always equate.

There is a marker in the blood work that tells the doctor if it is drug induced. I just don't remember the name of it.

This blood work can drive you crazy. There is a good web site to check on some of it. Labtestsonline.org

Blessings!

In His Grip

AlwaysRosie           "We can't control the waves, but we can learn how to surf!!"

Psalms 139

Co-Moderator - Lupus Forum

UCTD, Hashimotos, Inflammatory Bowel, Inflammatory Arthritis

Clickable Links:  Lupus Resources    Lupous.Org   Lupus Criteria (4 of 11)   Lupus Chapter Locator

New Topic Post Reply Printable Version
Forum Information
Currently it is Wednesday, July 23, 2014 3:05 PM (GMT -6)
There are a total of 2,177,942 posts in 242,182 threads.
View Active Threads


Who's Online
This forum has 153497 registered members. Please welcome our newest member, scarlett233.
572 Guest(s), 21 Registered Member(s) are currently online.  Details
sayyadina, PV, PeterDisAbelard., scarlett233, Mercy&Grace, Susantoo, Sherrine, Lynnwood, hrpufnstuf, SagoMan, ks1905, FamilyGuy, sickinCali, fruitgirl, scared 24, EJohn, ZenCat, Angelic_Victory, Steve n Dallas, YellowJacket, dmlvt


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest  Follow HealingWell.com on YouTube
Advertisement
Advertisement

©1996-2014 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer